Alert archive / Missouri / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 3, NWS Kansas City, MO

January 8, 2026Atchison County, Doniphan County, Leavenworth County, Kansas; 4 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jan 8, 2026, 3:32 PM CST for Atchison County, Doniphan County, Leavenworth County, Kansas; 4 counties in Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2026, 3:32 PM CST (21:32 UTC)
Expired
Jan 8, 2026, 4:00 PM CST
In force
28 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Atchison County, KS, Doniphan County, KS, Leavenworth County, KS, Andrew County, MO, Buchanan County, MO, Clay County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2026-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2026-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WUUS53 KEAX 082132
SVREAX
KSC005-043-103-MOC003-021-047-165-082200-
/O.NEW.KEAX.SV.W.0003.260108T2132Z-260108T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
332 PM CST Thu Jan 8 2026

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Doniphan County in northeastern Kansas...
  Northwestern Leavenworth County in northeastern Kansas...
  Eastern Atchison County in northeastern Kansas...
  Buchanan County in northwestern Missouri...
  Northwestern Clay County in west central Missouri...
  Platte County in west central Missouri...
  Southeastern Andrew County in northwestern Missouri...

* Until 400 PM CST.

* At 331 PM CST, severe thunderstorms were located along a line
  extending from near Rushville to near Lewis and Clark Village to
  near Winchester, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  St. Joseph, Leavenworth, Atchison, Smithville, Platte City, Weston,
  Gower, Wathena, Elwood, Agency, Edgerton, Dearborn, Camden Point,
  Rushville, Tracy, Lewis and Clark Village, Doniphan, Easton, De
  Kalb, and Cosby.

This includes the following highways...
 Interstate 29 between mile markers 15 and 50.
 Interstate 435 between mile markers 30 and 33.
 Interstate 229 between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3969 9506 3991 9460 3933 9459 3930 9518
      3942 9518 3942 9522
TIME...MOT...LOC 2131Z 239DEG 50KT 3967 9501 3950 9511 3936 9520 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDB
1 follow-up statement
271 
WWUS53 KEAX 082147
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
347 PM CST Thu Jan 8 2026

KSC005-103-MOC047-082157-
/O.CAN.KEAX.SV.W.0003.000000T0000Z-260108T2200Z/
Leavenworth KS-Atchison KS-Clay MO-
347 PM CST Thu Jan 8 2026

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LEAVENWORTH...
EASTERN ATCHISON AND NORTHWESTERN CLAY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

&&

LAT...LON 3958 9511 3957 9507 3959 9505 3964 9505
      3969 9497 3973 9497 3975 9494 3973 9488
      3977 9486 3976 9491 3991 9460 3943 9460
      3943 9498 3954 9511
TIME...MOT...LOC 2147Z 236DEG 44KT 3977 9482 3960 9492 3946 9501 

$$

KSC043-MOC003-021-165-082200-
/O.CON.KEAX.SV.W.0003.000000T0000Z-260108T2200Z/
Doniphan KS-Buchanan MO-Platte MO-Andrew MO-
347 PM CST Thu Jan 8 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR SOUTHEASTERN DONIPHAN...BUCHANAN...NORTHERN PLATTE AND
SOUTHEASTERN ANDREW COUNTIES...

At 347 PM CST, severe thunderstorms were located along a line
extending from St. Joseph to near Rushville to near Lewis and Clark
Village, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
St. Joseph, Atchison, Gower, Elwood, Agency, Edgerton, Dearborn,
Camden Point, Rushville, Lewis and Clark Village, Easton, De Kalb,
Cosby, Ridgely, Iatan, Faucett, and Bean Lake.

This includes the following highways...
 Interstate 29 between mile markers 24 and 50.
 Interstate 229 between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3958 9511 3957 9507 3959 9505 3964 9505
      3969 9497 3973 9497 3975 9494 3973 9488
      3977 9486 3976 9491 3991 9460 3943 9460
      3943 9498 3954 9511
TIME...MOT...LOC 2147Z 236DEG 44KT 3977 9482 3960 9492 3946 9501 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 3:12 PM CST, 20 minutes earlier. Its key messages:

  • * Thunderstorms likely this afternoon/early evening, including low-end potential for a few strong to severe storms.
  • Strong/damaging winds the main concern
  • A brief tornado cannot be ruled out * Additional (light) precipitation chances Friday night into Saturday, including rain-snow mix
  • 30-40% chances for any precipitation
  • Best chances near/north of line from KC Metro to Kirksville
Area forecast discussion, Jan 8, 3:12 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
312 PM CST Thu Jan 8 2026

.KEY MESSAGES...

* Thunderstorms likely this afternoon/early evening, including
  low-end potential for a few strong to severe storms.
  - Strong/damaging winds the main concern
  - A brief tornado cannot be ruled out

* Additional (light) precipitation chances Friday night into
  Saturday, including rain-snow mix
  - 30-40% chances for any precipitation
  - Best chances near/north of line from KC Metro to Kirksville

&&

.DISCUSSION...
Issued at 110 PM CST Thu Jan 8 2026

As of early this afternoon, much of the area has received
plentiful rainfall courtesy of widespread morning rain. Areas
in eastern KS received over 1" of rain, with many other
locations in the CWA receiving near 0.75". A dry slot began to
push into the area late this morning, allowing for breaks in
cloud cover to become prevalent, particularly south and west of
the metro. Temperatures and dewpoints currently sit in the
upper 50s and low 60s, helping set the stage for potential
strong to severe thunderstorms later this afternoon and evening.
Rapid cumulus development has been observed in the warm sector
early this afternoon and such development is expected to produce
low- top supercells in the CWA over the coming hours.

Convection is being supported by a >120kt upper-level jet
stretching into the open warm sector. In terms of instability,
hi-res models currently indicate MLCAPE in eastern KS and
western MO in the range of 200-400 J/kg through this afternoon
with modest mid-level lapse rates and steeper low-level lapse
rates. This instability is anticipated to push northeastward
over the course of the afternoon. Shear is also rather
impressive, with 0-6km bulk shear in excess of 50kts across the
region. Damaging straight-line winds and downdrafts are the
greatest threat associated with any PM storms; recent
mesoanalysis indicates DCAPE in the range of 400-500 J/kg. A
brief tornado cannot be ruled out due to the potential for some
rotating updrafts with SRH > 200 m2/s2. Storm threat will
diminish with the passage of the cold front later this evening.
Storms will be pacy due to strong winds aloft, and are
anticipated to have NE motion at >50-55 mph.

With the frontal passage, daily high temperatures will cool to
seasonal expectations Friday and through the weekend.
Precipitation chances will return tomorrow evening, though
probabilities are not particularly high (25-40% any p-type).
Models have shifted precipitation chances further south, but
probabilities have decreased as shortwave strength is
anticipated to be shorter than previously forecast. A rain-snow
mix is likely, but the transition to snow will occur late in the
precipitation event, and such a transition is not expected to
occur south of the I-70 corridor. Snow is unlikely to accumulate
even if it occurs thanks to rain.

The RRFS is hinting at a possible snow squall on Saturday
afternoon. However, uncertainty remains exceptionally high.
Moisture is severely limited, so this is not currently included
in the forecast but will continue to be monitored during future
shifts.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 530 AM CST Thu Jan 8 2026

Quite a messy TAF period on deck... scattered weak convective
activity is beginning to move in/toward the metro sites from the
SW. While there have been isolated lightning, opted to start
VCSH to try and better discern the more robust VCTS/TS potential
later today. Conditions quickly degrade toward IFR this morning,
but with "waves" of showers have tried to signal that with
prevailing MVFR and TEMPO IFR into the early afternoon. Dry
slot moves in this afternoon and should lift ceilings some to
borderline VFR. In conjunction, there looks to be additional
scattered thunderstorm activity either out ahead of and/or along
approaching cold front. Did opt for VCTS as there is enough
confidence in activity near the sites. Precipitation winds down
by around 00z, but MVFR/IFR ceilings to move back in behind cold
frontal passage.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Macko
AVIATION...Curtis
Hazardous weather outlook, Jan 8, 5:05 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0505 AM CST Thu Jan 08 2026

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091105-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0505 AM CST Thu Jan 08 2026

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.KEY MESSAGES...

* Beneficial rainfall across the area moves in today
  - Rain amounts of 1" or greater: 40%-80% chance across area

* Thunderstorms possible this afternoon/early evening, including
  low-end potential for a few strong to severe storms.
  - Strong/damaging winds the main concern
    - Storms themselves likely moving >50mph to NE

* Additional (light) precipitation chances Friday night into
  Saturday, including snow and wintry mixes possible
  - 25-50% chances for any
  - Best chances near/north of line from KC Metro to Kirksville

* Temperatures cooling toward seasonal normal norms through the
  weekend, some rebounding to start next week

In the hours before

Special weather statement, Jan 8, 12:03 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1203 PM CST Thu Jan 8 2026

MOZ029>031-037-038-081830-
Ray MO-Carroll MO-Lafayette MO-Jackson MO-Clay MO-
1203 PM CST Thu Jan 8 2026

...GUSTY SHOWERS WILL IMPACT EAST CENTRAL CLAY...RAY...SOUTHWESTERN
CARROLL...WESTERN LAFAYETTE AND NORTHEASTERN JACKSON COUNTIES THROUGH
1230 PM CST...

At 1203 PM CST, Doppler radar was tracking gusty showers near
Wellington, or near Richmond, moving northeast at 55 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Surface weather stations and radar.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Independence, Blue Springs, Grain Valley, Oak Grove, Richmond,
Odessa, Lexington, Carrollton, Buckner, Orrick, Wellington, Norborne,
Hardin, Henrietta, Sibley, Levasy, Woods Heights, Rayville, Napoleon,
and Bates City.

This includes Interstate 70 in Missouri between mile markers 20 and
38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3908 9437 3953 9401 3953 9376 3955 9375
      3938 9347 3892 9404 3892 9411
TIME...MOT...LOC 1803Z 211DEG 46KT 3920 9403

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

McCoy

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:20 PM CSTSevere Thunderstorm WarningEAXDoniphan25 min
Jan 8, 3:44 PM CSTSevere Thunderstorm WarningEAXWyandotte31 min
Jan 8, 4:35 PM CSTSevere Thunderstorm WarningEAXWyandotte25 min
Jan 8, 12:03 PM CSTSpecial Weather StatementEAXRay27 min
Jan 8, 3:02 PM CSTSevere Thunderstorm WarningEAXDeKalb10 min
Jan 8, 3:52 PM CSTSevere Thunderstorm WarningEAXAndrew, Gentry, Nodaway23 min
Jan 8, 3:57 PM CSTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, Daviess, DeKalb, Gentry and 1 more48 min
Jan 8, 4:15 PM CSTSevere Thunderstorm WarningEAXClay, Clinton17 min
Jan 8, 4:55 PM CSTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Ray50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2026Severe Thunderstorm Warnings in Kansas, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.